Journal of Fourier Analysis and Applications

, Volume 18, Issue 4, pp 852–891 | Cite as

Spaces of Variable Smoothness and Integrability: Characterizations by Local Means and Ball Means of Differences

  • Henning Kempka
  • Jan Vybíral


We study the spaces \(B^{s(\cdot)}_{p(\cdot),q(\cdot)}(\mathbb {R}^{n})\) and \(F^{s(\cdot)}_{p(\cdot),q(\cdot)}(\mathbb{R}^{n})\) of Besov and Triebel-Lizorkin type as introduced recently in Almeida and Hästö (J. Funct. Anal. 258(5):1628–2655, 2010) and Diening et al. (J. Funct. Anal. 256(6):1731–1768, 2009). Both scales cover many classical spaces with fixed exponents as well as function spaces of variable smoothness and function spaces of variable integrability.

The spaces \(B^{s(\cdot)}_{p(\cdot),q(\cdot)}(\mathbb{R}^{n})\) and \(F^{s(\cdot)}_{p(\cdot),q(\cdot)}(\mathbb{R}^{n})\) have been introduced in Almeida and Hästö (J. Funct. Anal. 258(5):1628–2655, 2010) and Diening et al. (J. Funct. Anal. 256(6):1731–1768, 2009) by Fourier analytical tools, as the decomposition of unity. Surprisingly, our main result states that these spaces also allow a characterization in the time-domain with the help of classical ball means of differences.

To that end, we first prove a local means characterization for \(B^{s(\cdot)}_{p(\cdot),q(\cdot)}(\mathbb{R}^{n})\) with the help of the so-called Peetre maximal functions. Our results do also hold for 2-microlocal function spaces \(B^{\boldsymbol{w}}_{{p(\cdot)},{q(\cdot)}}(\mathbb{R}^{n})\) and \(F^{\boldsymbol{w}}_{{p(\cdot)},{q(\cdot)}}(\mathbb{R}^{n})\) which are a slight generalization of generalized smoothness spaces and spaces of variable smoothness.


Besov spaces Triebel-Lizorkin spaces Variable smoothness Variable integrability Ball means of differences Peetre maximal operator 2-microlocal spaces 

Mathematics Subject Classification

46E35 46E30 42B25 



The first author acknowledges the financial support provided by the DFG project HA 2794/5-1 “Wavelets and function spaces on domains”. Furthermore, the first author thanks the RICAM for his hospitality and support during a short term visit in Linz.

The second author acknowledges the financial support provided by the FWF project Y 432-N15 START-Preis “Sparse Approximation and Optimization in High Dimensions”.

We thank the anonymous referee for pointing the reference [18] out to us.


  1. 1.
    Almeida, A., Hästö, P.: Besov spaces with variable smoothness and integrability. J. Funct. Anal. 258(5), 1628–1655 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Almeida, A., Samko, S.: Characterization of Riesz and Bessel potentials on variable Lebesgue spaces. J. Funct. Spaces Appl. 4(2), 113–144 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Almeida, A., Samko, S.: Pointwise inequalities in variable Sobolev spaces and applications. Z. Anal. Anwend. 26(2), 179–193 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Almeida, A., Samko, S.: Embeddings of variable Hajłasz-Sobolev spaces into Hölder spaces of variable order. J. Math. Anal. Appl. 353(2), 489–496 (2009) MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Andersson, P.: Two-microlocal spaces, local norms and weighted spaces. Paper 2 in PhD Thesis, pp. 35–58 (1997) Google Scholar
  6. 6.
    Aoki, T.: Locally bounded linear topological spaces. Proc. Imp. Acad. (Tokyo) 18, 588–594 (1942) MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Beauzamy, B.: Espaces de Sobolev et de Besov d’ordre variable définis sur L p. C. R. Math. Acad. Sci. Paris 274, 1935–1938 (1972) MathSciNetzbMATHGoogle Scholar
  8. 8.
    Besov, O.V.: Equivalent normings of spaces of functions of variable smoothness. Proc. Steklov Inst. Math. 243(4), 80–88 (2003) MathSciNetGoogle Scholar
  9. 9.
    Bony, J.-M.: Second microlocalization and propagation of singularities for semi-linear hyperbolic equations. In: Taniguchi Symp. HERT, Katata, pp. 11–49 (1984) Google Scholar
  10. 10.
    Cobos, F., Fernandez, D.L.: Hardy-Sobolev spaces and Besov spaces with a function parameter. In: Proc. Lund Conf. 1986. Lect. Notes Math., vol. 1302, pp. 158–170. Springer, Berlin (1986) Google Scholar
  11. 11.
    Cruz-Uribe, D., Fiorenza, A., Neugebauer, C.J.: The maximal function on variable L p spaces. Ann. Acad. Sci. Fenn., Ser. A 1 Math. 28, 223–238 (2003) MathSciNetzbMATHGoogle Scholar
  12. 12.
    Cruz-Uribe, D., Fiorenza, A., Martell, J.M., Pérez, C.: The boundedness of classical operators in variable L p-spaces. Ann. Acad. Sci. Fenn., Ser. A 1 Math. 31, 239–264 (2006) Google Scholar
  13. 13.
    Diening, L.: private communication Google Scholar
  14. 14.
    Diening, L.: Maximal function on generalized Lebesgue spaces L p(⋅). Math. Inequal. Appl. 7(2), 245–254 (2004) MathSciNetzbMATHGoogle Scholar
  15. 15.
    Diening, L., Harjulehto, P., Hästö, P., Mizuta, Y., Shimomura, T.: Maximal functions in variable exponent spaces: limiting cases of the exponent. Ann. Acad. Sci. Fenn., Ser. A 1 Math. 34(2), 503–522 (2009) zbMATHGoogle Scholar
  16. 16.
    Diening, L., Hästö, P., Roudenko, S.: Function spaces of variable smoothness and integrability. J. Funct. Anal. 256(6), 1731–1768 (2009) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Diening, L., Harjulehto, P., Hästö, P., Růžička, M.: Lebesgue and Sobolev Spaces with Variable Exponents. Lecture Notes in Mathematics, vol. 2017. Springer Berlin (2011) CrossRefzbMATHGoogle Scholar
  18. 18.
    Drihem, D.: Atomic decomposition of Besov spaces with variable smoothness and integrability. J. Math. Anal. Appl. 389, 15–31 (2012) MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Farkas, W., Leopold, H.-G.: Characterisations of function spaces of generalised smoothness. Ann. Mat. Pura Appl. 185(1), 1–62 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Goldman, M.L.: A description of the traces of some function spaces. Tr. Mat. Inst. Steklova 150, 99–127 (1979). English transl.: Proc. Steklov Inst. Math. 150(4) (1981) Google Scholar
  21. 21.
    Goldman, M.L.: A method of coverings for describing general spaces of Besov type. Tr. Mat. Inst. Steklova 156, 47–81 (1980). English transl.: Proc. Steklov Inst. Math. 156(2) (1983) Google Scholar
  22. 22.
    Goldman, M.L.: Imbedding theorems for anisotropic Nikol’skij-Besov spaces with moduli of continuity of general type. Tr. Mat. Inst. Steklova 170, 86–104 (1984). English transl.: Proc. Steklov Inst. Math. 170(1) (1987) Google Scholar
  23. 23.
    Gurka, P., Harjulehto, P., Nekvinda, A.: Bessel potential spaces with variable exponent. Math. Inequal. Appl. 10(3), 661–676 (2007) MathSciNetzbMATHGoogle Scholar
  24. 24.
    Jaffard, S.: Pointwise smoothness, two-microlocalisation and wavelet coefficients. Publ. Math. 35, 155–168 (1991) MathSciNetzbMATHGoogle Scholar
  25. 25.
    Jaffard, S., Meyer, Y.: Wavelet Methods for Pointwise Regularity and Local Oscillations of Functions. Memoirs of the AMS, vol. 123 (1996) Google Scholar
  26. 26.
    Kalyabin, G.A.: Characterization of spaces of generalized Liouville differentiation. Mat. Sb. Nov. Ser. 104, 42–48 (1977) Google Scholar
  27. 27.
    Kalyabin, G.A.: Description of functions in classes of Besov-Lizorkin-Triebel type. Tr. Mat. Inst. Steklova 156, 82–109 (1980). English transl.: Proc. Steklov Institut Math. 156(2) (1983) MathSciNetzbMATHGoogle Scholar
  28. 28.
    Kalyabin, G.A.: Characterization of spaces of Besov-Lizorkin and Triebel type by means of generalized differences. Tr. Mat. Inst. Steklova 181, 95–116 (1988). English transl.: Proc. Steklov Inst. Math. 181(4) (1989) MathSciNetGoogle Scholar
  29. 29.
    Kalyabin, G.A., Lizorkin, P.I.: Spaces of functions of generalized smoothness. Math. Nachr. 133, 7–32 (1987) MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kempka, H.: 2-microlocal Besov and Triebel-Lizorkin spaces of variable integrability. Rev. Mat. Complut. 22(1), 227–251 (2009) MathSciNetzbMATHGoogle Scholar
  31. 31.
    Kempka, H., Vybíral, J.: A note on the spaces of variable integrability and summability of Almeida and Hästö. Proc. Am. Math. Soc. (to appear) Google Scholar
  32. 32.
    Kováčik, O., Rákosník, J.: On spaces L p(x) and W 1,p(x). Czechoslov. Math. J. 41(4), 592–618 (1991) Google Scholar
  33. 33.
    Leopold, H.-G.: On function spaces of variable order of differentiation. Forum Math. 3, 1–21 (1991) MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Lévy Véhel, J., Seuret, S.: A time domain characterization of 2-microlocal spaces. J. Fourier Anal. Appl. 9(5), 473–495 (2003) MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Lévy Véhel, J., Seuret, S.: The 2-microlocal formalism. In: Fractal Geometry and Applications: A Jubilee of Benoit Mandelbrot, Proceedings of Symposia in Pure Mathematics, PSPUM, vol. 72, pp. 153–215 (2004). Part 2 Google Scholar
  36. 36.
    Merucci, C.: Applications of interpolation with a function parameter to Lorentz Sobolev and Besov spaces. In: Proc. Lund Conf., 1983. Lect. Notes Math., vol. 1070, pp. 183–201. Springer, Berlin (1983) Google Scholar
  37. 37.
    Meyer, Y.: Wavelets, Vibrations and Scalings. CRM Monograph Series, vol. 9. AMS, Providence (1998) zbMATHGoogle Scholar
  38. 38.
    Moritoh, S., Yamada, T.: Two-microlocal Besov spaces and wavelets. Rev. Mat. Iberoam. 20, 277–283 (2004) MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Moura, S.: Function spaces of generalised smoothness. Diss. Math. 398, 1–87 (2001) MathSciNetGoogle Scholar
  40. 40.
    Nekvinda, A.: Hardy-Littlewood maximal operator on L p(x)(ℝn). Math. Inequal. Appl. 7(2), 255–266 (2004) MathSciNetzbMATHGoogle Scholar
  41. 41.
    Orlicz, W.: Über konjugierte Exponentenfolgen. Stud. Math. 3, 200–212 (1931) Google Scholar
  42. 42.
    Peetre, J.: On spaces of Triebel-Lizorkin type. Ark. Math. 13, 123–130 (1975) MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Rolewicz, S.: On a certain class of linear metric spaces. Bull. Acad. Pol. Sci., Sér. Sci. Math. Astron. Phys. 5, 471–473 (1957) MathSciNetzbMATHGoogle Scholar
  44. 44.
    Ross, B., Samko, S.: Fractional integration operator of variable order in the spaces H λ. Int. J. Math. Sci. 18(4), 777–788 (1995) MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Růžička, M.: Electrorheological Fluids: Modeling and Mathematical Theory. Lecture Notes in Mathematics, vol. 1748. Springer, Berlin (2000) zbMATHGoogle Scholar
  46. 46.
    Rychkov, V.S.: On a theorem of Bui, Paluszynski and Taibleson. Proc. Steklov Inst. Math. 227, 280–292 (1999) MathSciNetGoogle Scholar
  47. 47.
    Scharf, B.: Atomare Charakterisierungen vektorwertiger Funktionenräume. Diploma Thesis, Jena (2009) Google Scholar
  48. 48.
    Schneider, J.: Function spaces of varying smoothness I. Math. Nachr. 280(16), 1801–1826 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Schneider, C.: On dilation operators in Besov spaces. Rev. Mat. Complut. 22(1), 111–128 (2009) MathSciNetzbMATHGoogle Scholar
  50. 50.
    Schneider, C., Vybíral, J.: On dilation operators in Triebel-Lizorkin spaces. Funct. Approx. Comment. Math. 41, 139–162 (2009). Part 2 MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Triebel, H.: Theory of Function Spaces. Birkhäuser, Basel (1983) CrossRefGoogle Scholar
  52. 52.
    Triebel, H.: Theory of Function Spaces II. Birkhäuser, Basel (1992) CrossRefzbMATHGoogle Scholar
  53. 53.
    Ullrich, T.: Function spaces with dominating mixed smoothness, characterization by differences. Technical report, Jenaer Schriften zur Math. und Inform., Math/Inf/05/06 (2006) Google Scholar
  54. 54.
    Ullrich, T.: Continuous characterizations of Besov-Lizorkin-Triebel spaces and new interpretations as coorbits. J. Funct. Spaces Appl. (2012). doi: 10.1115/2012/163213. Article ID 163213, 47 pages MathSciNetGoogle Scholar
  55. 55.
    Ullrich, T., Rauhut, H.: Generalized coorbit space theory and inhomogeneous function spaces of Besov-Lizorkin-Triebel type. J. Funct. Anal. 260(11), 3299–3362 (2011). doi: 10.1016/j.jfa.2010.12.006 MathSciNetCrossRefzbMATHGoogle Scholar
  56. 56.
    Unterberger, A., Bokobza, J.: Les opérateurs pseudodifférentiels d’ordre variable. C. R. Math. Acad. Sci. Paris 261, 2271–2273 (1965) MathSciNetzbMATHGoogle Scholar
  57. 57.
    Unterberger, A.: Sobolev spaces of variable order and problems of convexity for partial differential operators with constant coefficients. In: Astérisque 2 et 3, pp. 325–341. Soc. Math. France, Paris (1973) Google Scholar
  58. 58.
    Višik, M.I., Eskin, G.I.: Convolution equations of variable order (russ.). Tr. Mosk. Mat. Obsc. 16, 26–49 (1967) Google Scholar
  59. 59.
    Vybíral, J.: Sobolev and Jawerth embeddings for spaces with variable smoothness and integrability. Ann. Acad. Sci. Fenn., Ser. A 1 Math. 34(2), 529–544 (2009) zbMATHGoogle Scholar
  60. 60.
    Xu, H.: Généralisation de la théorie des chirps à divers cadres fonctionnels et application à leur analyse par ondelettes. Ph.D. thesis, Université Paris IX Dauphine (1996) Google Scholar
  61. 61.
    Xu, J.-S.: Variable Besov and Triebel-Lizorkin spaces. Ann. Acad. Sci. Fenn., Ser. A 1 Math. 33(2), 511–522 (2008) zbMATHGoogle Scholar
  62. 62.
    Xu, J.-S.: An atomic decomposition of variable Besov and Triebel-Lizorkin spaces. Armenian J. Math. 2(1), 1–12 (2009) Google Scholar
  63. 63.
    Yuan, W., Sickel, W., Yang, D.: Morrey and Campanato Meet Besov, Lizorkin and Triebel. Lecture Notes in Mathematics, vol. 2005. Springer, Berlin (2010) CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Mathematical InstituteFriedrich-Schiller-University JenaJenaGermany
  2. 2.Department of MathematicsTU BerlinBerlinGermany

Personalised recommendations